Man Took Too Much Viagra That He Started Seeing Red... Permanently

Henrietta Strickland
October 7, 2018

A 31-year-old man who bought a Viagra-style erection drug online and swigged it direct from the bottle ended up with red-tinted vision, permanently.

Pfizer, maker of Viagra, sought to distance itself from the incident, saying, 'Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital.

Sildenafil is the drug that gives medications like Viagra and others their potent kick, and most of the time the recommended dose does its job without damaging anything.

"A short while after ingesting the substance, the patient began to notice a red tint to his vision", reads the report.

In this particular case, the doctors determined that the man took more than the maximum dose, leading to retinal toxicity.

The doctors used high-tech imaging that allowed them to see microscopic injury to the cones of the cells of the retina responsible for vision color.

The man's story was detailed in a case report published this month by Retinal Cases & Brief Reports.

In a statement, a doctor said the case "shows how risky a large dose of a commonly used medication can be". But despite receiving treatment for more than a year, the man continues to experience red-tinted vision.

"People live by the philosophy that if a little bit is good, a lot is better", said Richard Rosen, the Director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai, and lead investigator of the case, in a statement. "This study shows how risky a large dose of a commonly used medication can be", lead investigator Richard Rosen, MD, Director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai, said in a statement.

"People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug."
Prior research has shown that the medication can cause a temporary blue tinge to vision.

The popular erectile dysfunction drug has seen its fair share of headlines, but this freaky case is certainly one for the books.

Other reports by Click Lancashire

Discuss This Article

FOLLOW OUR NEWSPAPER